Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 32, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 4:44 PM EDT for 4 counties in Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 4:44 PM EDT (20:44 UTC)
- Expired
- Mar 23, 2011, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:00 PM EDT | HAIL 1 | 2 Ne Hunter, TN | QUARTER SIZE HAIL REPORTED BY DISPATCH ON HIGHWAY 91. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
460
WUUS54 KMRX 232044
SVRMRX
TNC019-091-163-179-232130-
/O.NEW.KMRX.SV.W.0032.110323T2044Z-110323T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 530 PM EDT
* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR GRAY...OR 8 MILES SOUTHEAST OF KINGSPORT...
AND MOVING EAST AT 70 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELIZABETHTON AND BRISTOL TN AROUND 450 PM EDT.
MOUNTAIN CITY AROUND 510 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
HUNTER...SADIE...SOUTH HOLSTON DAM...DOEVILLE...SHADY VALLEY...NEVA
AND TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3653 8170 3648 8169 3640 8174 3636 8173
3634 8170 3633 8172 3633 8182 3629 8190
3626 8193 3635 8236 3657 8235 3662 8166
TIME...MOT...LOC 2043Z 271DEG 60KT 3644 8236
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 23, 2:40 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT WED MAR 23 2011 .SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS. SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES IN OUR AREA. CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED. OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE EXTENDED. HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN APPROACHING SHORT WAVE. COULD SEE INITIAL SHOWERS PUSH INTO THE AREA LATE FRIDAY INTO FRIDAY NIGHT. A SECOND...STRONGER WAVE THEN A COLD FRONT MOVES THROUGH FOR THE WEEKEND. HAVE CONTINUED WITH LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF SUNDAY. MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY AND TUESDAY FOR CONTINUED 20 TO 30 POPS. DRY ON WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 47 58 36 63 45 / 60 0 0 10 30 KNOXVILLE AIRPORT, TN 48 54 35 61 43 / 70 10 0 10 30 OAK RIDGE, TN 47 53 36 60 44 / 70 10 0 10 30 TRI CITIES AIRPORT, TN 47 51 30 57 39 / 80 10 0 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/MJB
Hazardous weather outlook, Mar 23, 5:25 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 525 AM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.
In the hours before
Special weather statement, Mar 23, 2:46 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/ ...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott, Union | 46 min |
| Mar 23, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 27 min |
| Mar 23, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 45 min |
| Mar 23, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 34 min |
| Mar 23, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 51 min |
| Mar 23, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Roane | 39 min |
| Mar 23, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 20 min |
| Mar 23, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Hancock, Knox, Morgan and 2 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.